Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Corticosteroid shot, nerve block, synovial cyst in facet joint, hot flashes, irregular period, hypothyroidism, menopause, FSH, lower back pain

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
I am a 48 YO female who had a corticosteroid shot and nerve block to treat a synovial cyst in my facet joint. Over the course of the next few months, I began to have hot flashes, and didn't have a period for three months. An endocrinologist who I see for hypothyroidism ran menopause tests and my FSH was 69. Now (5 mo later), my Gynecologist ran similar tests and my FSH is 6 (ten times less and NOT menopausal). I still am having lower back pain from the facet joint cyst, but I am concerned about getting onther shot that will make my hormones go haywire. Your recommendations?
Posted Fri, 4 May 2012 in Back Pain
Answered by Dr. Sudarshan 2 hours later

Thanks for your query.

According to your history and reports - You are on multiple drugs. Simvastatin, a hypolipidemic drug is known to cause myalgia and muscle aches.

Corticosteroids can cause suppression of Hypothalamopituitary axis and can cause hormonal imbalance. But this is more common with daily dose of steroids and that too for longer duration.
Bolus steroid doses are less likely to produce hormonal imbalance.

So you can go ahead with steroid shot.

However I would like to know the exact type of steroid and doses given to you.

Your FSH levels are not suggestive of menopause. During normal menses and beginning of menopause there is a period of transition (climacteric) in which problems like hot flushes,irritability, back pain may develop. Hormonal levels fluctuate widely before the ovary stops estrogen production and levels of FSH rise high.

Please let me know the dosage of steroids and frequency. Also let me know the other parameters of Menopausal tests done on you.

Waiting for your reply.

Take care.
Above answer was peer-reviewed by
Follow-up: Corticosteroid shot, nerve block, synovial cyst in facet joint, hot flashes, irregular period, hypothyroidism, menopause, FSH, lower back pain 2 hours later

First steroid treatment for the back pain was oral steroid prednisone, 20 mg once a day for 10 days in Dec 2010.

Then in January 2011 I had the corticosteroid shot administered by an orthopedic Dr. - it was a Selective nerve root block (SNRB) and Facet joint block.

Here are the tests that were run in March 2011:

GONADOTROPIN-FSH (0000) (Site: HARVEST) : Preliminary, Reviewed
FSH 69.1 mIU/mL

Reference RangeFollicular Phase 2.5-10.2 Mid-cycle
Peak 3.1-17.7 Luteal Phase 1.5- 9.1 Postmenopausal 23.0-116.3

ESTRADIOL (0000) (Site: HARVEST) : Preliminary, Reviewed

Reference Range Follicular Phase: 11-212 Mid-Cycle: 18-480 Luteal Phase: < or = 247 Post-Menopausal: < or = 27

TESTOSTERON, FEMALE & PEDIATRIC (0000) (Site: HARVEST) : Final, Reviewed


Total Testosterone was measured by LCMSMS. The LCMSMS
method correlates well with our extraction/RIA method.

PROLACTIN (0000) (Site: HARVEST) : Preliminary, Reviewed


Reference Range Females Non-pregnant 3.0-30.0 Pregnant 10.0-209.0 Postmenopausal 2.0-20.0

Thanks for your response!
Answered by Dr. Sudarshan 1 hour later

Thanks for replying back.

I have got the reports and details. I have gone through them.

Oral prednisolone 20mg for 10 days is not a large dose, it is still a "short course steroid" therapy this would not cause any HPA axis suppression or harmonal imbalance.

So you can safely take your steroid shot if indicated.

ESTRADIOL 8 pg/mL ,FSH 69.1 mIU/mL are suggestive of beginning of menopause and are not related to steroid therapy.

Just continue with your medication.

Do follow up with your endocrinologist.

Wishing you speedy recovery.

Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor